Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS State College, PA

May 29, 2020McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 5:02 PM EDT for McKean County, Pennsylvania. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 5:02 PM EDT (21:02 UTC)
Expired
May 29, 2020, 5:39 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McKean County, PA

The radar

The State College radar (KCCX), 116 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:15 PM EDTTSTM WND DMGBradford, PATREE ON HOUSE, NUMEROUS TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS51 KCTP 292102
SVRCTP
PAC083-292200-
/O.NEW.KCTP.SV.W.0035.200529T2102Z-200529T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
502 PM EDT Fri May 29 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern McKean County in north central Pennsylvania...

* Until 600 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located near Marshburg,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Bradford, Shinglehouse, Rew, Coryville, Cyclone, Marshburg, Eldred,
  Lewis Run, Bradford Airport and University Of Pittsburgh -
  Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4191 7821 4175 7874 4200 7883 4200 7820
TIME...MOT...LOC 2102Z 246DEG 41KT 4189 7870 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
2 follow-up statements
112 
WWUS51 KCTP 292123
SVSCTP

Severe Weather Statement
National Weather Service State College PA
523 PM EDT Fri May 29 2020

PAC083-292200-
/O.CON.KCTP.SV.W.0035.000000T0000Z-200529T2200Z/
McKean PA-
523 PM EDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN MCKEAN COUNTY...

At 523 PM EDT, a severe thunderstorm was located near Coryville,
moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

Locations impacted include...
Shinglehouse, Coryville and Eldred. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4191 7821 4183 7850 4200 7849 4200 7820
TIME...MOT...LOC 2123Z 258DEG 41KT 4193 7838 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
361 
WWUS51 KCTP 292139
SVSCTP

Severe Weather Statement
National Weather Service State College PA
539 PM EDT Fri May 29 2020

PAC083-292149-
/O.CAN.KCTP.SV.W.0035.000000T0000Z-200529T2200Z/
McKean PA-
539 PM EDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKEAN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4191 7821 4183 7850 4200 7849 4200 7820
TIME...MOT...LOC 2138Z 246DEG 41KT 4200 7818 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 29, 2:09 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
209 PM EDT Fri May 29 2020

.SYNOPSIS...
A cold front will move through tonight and end the showers and
thunderstorms. A noticeably cooler and drier/less humid airmass
will move into the area over the weekend with temperatures
trending below normal into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Storms have fired over a majority of the area, now with severe
ops in full swing. Will likely have a watch or perhaps two out
very soon. Two distinct areas to concentrate on for the next
5-6hrs - NW mtns for 2-3hrs, and the E for the rest of the time.
Severe probability is lower over the Laurels/SW where the shear
is weaker and CAPE not as large. No further increase in heating
is expected, but an influx of mstr from WV is likely to enhance
storm cells.

The cold front itself will be arriving around sunset in the NW,
but will have a more-stable airmass ahead of it by that time due
to current storms/mixing/sfc cooling.

The storms should be just about done before midnight, with any
remaining cells diminishing rapidly early tonight. Wind turns to
the W/NW with clouds filling in behind in the NW mtns. The
downslope and drying should help keep the sky more-clear over
the SE half of the area.

Min may hit 50F at BFD, but the cloud cover could keep them
above that. They'll likely stay in the 60s in the Lower Susq.

&&

.SHORT TERM /SATURDAY/...
Clouds will dissipate fairly quickly in the morning and a
refreshingly less humid day is in store. Sfc high looks to take
a long time to build overhead, and the gradient isn't that
tight. So, winds won't be too gusty, but perhaps over the SE
they could get some gusts into the teens. Maxes will be close to
80 in the SE, but hold in the 60s for the Alleghenies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Early next week, models are in good agreement on an extended
period of NW flow as a large scale upper trough sharpens over SE
Canada and the Eastern US. An expansive sfc high pressure
builds back in across the Ohio Valley and drifts just south of
PA by Tue and then offshore by the middle of the week. Expect
mainly dry weather and cooler less humid conditions Mon-Tue
(including a couple of chilly mornings, though some cirrus
overhead may keep mins from bottoming out in the 30s over the
northern mountains).

Quick hitting shortwave trough slides through on Tue and may
produce some scattered light showers. The longwave trough
flattens a bit briefly before sharpening again as large ridge
builds over central parts of the country. This will allow
another weak shortwave or two to ripple by overhead on Thu which
will interact with a leftover weak surface boundary (from Wed)
to keep mention of showers in the forecast.

The first half of next weekend is looking pleasant and dry.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Expect improving conds by early tonight in the NW, with
generally MVFR deck spreading in after the cold front passes.
The deck will probably get into the central mtns, but if the
post-frontal clouds do get into the SE, they should be VFR.

For the rest of this weekend, it remains dry, but we have a
chance of fog in the nrn valleys each morning through Monday.
The next chance for showers will arrive next Tuesday with a
system approaching from the Great Lakes.

Outlook...

Sun-Mon...AM Fog poss. Otherwise VFR.

Tues...chc SHRA/MVFR, mainly NW.

Wed...Sct/nrms SHRA, TS poss, mainly N.

&&

.CLIMATE...
A record daily rainfall of 1.43 inches was set at Williamsport
yesterday. This breaks the old record of 1.22 inches set back in
1968.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Lambert/Banghoff
AVIATION...Dangelo/Evanego
CLIMATE...
Hazardous weather outlook, May 29, 4:46 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
446 PM EDT Fri May 29 2020

PAZ042-053-058-059-065-066-302100-
Sullivan-Columbia-Schuylkill-Lebanon-York-Lancaster-
446 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052-056-
057-063-064-302100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-
446 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 4:00 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
400 PM EDT Fri May 29 2020

PAZ041-042-046-292030-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
400 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 430 PM EDT...

At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Kettle Creek Gorge, moving northeast at 40 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk, Dushore,
Forksville, Eagles Mere and Hillsgrove.

This includes the following COVID-19 Test Sites...
Guthrie Clinic Dushore.

LAT...LON 4158 7670 4155 7634 4155 7632 4127 7677
      4143 7686
TIME...MOT...LOC 2000Z 233DEG 41KT 4142 7673

RXR
Special weather statement, May 29, 4:13 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
413 PM EDT Fri May 29 2020

PAZ059-065-066-292100-
York PA-Lancaster PA-Lebanon PA-
413 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 500 PM EDT...

At 413 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Cornwall to Maytown to 6 miles east of
Manchester. Movement was northeast at 40 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Lancaster, York, Ephrata, Columbia, Lititz, Millersville, Willow
Street, Mount Joy, Red Lion, Spry, Manheim, East Petersburg,
Cornwall, Dallastown, Akron, East York, Leola, Stonybrook-Wilshire,
Salunga-Landisville and Denver.

This includes the following COVID-19 Test Sites...
Clipper Magazine Stadium...
Inaging Center of Lancaster...
Lancaster General Hospital...
Old Memorial Hospital...
Pennsylvania College of Health Sciences...
Rite Aid...
Shrewsbury...
UPMC...
WellSpan Health...
Wellspan Pediatrics/Wellspan OB/GYN...
Windsor Health Center...
and York VA Community Clinic.

LAT...LON 4002 7667 4028 7642 4037 7624 4036 7620
      4029 7610 3972 7635 3972 7681
TIME...MOT...LOC 2013Z 239DEG 33KT 4027 7640 4006 7659 3969 7678

RXR
Special weather statement, May 29, 4:28 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
428 PM EDT Fri May 29 2020

PAZ042-292100-
Sullivan PA-
428 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
500 PM EDT...

At 428 PM EDT, Doppler radar indicated a strong thunderstorm near
Overton, moving northeast at 30 mph.

Wind gusts of up to 55 mph and nickel size hail are possible.

Locations impacted include...
Lincoln Falls, Dushore, Laporte, Forksville and Eagles Mere.

This includes the following COVID-19 Test Sites...
Guthrie Clinic Dushore.

LAT...LON 4140 7654 4141 7667 4154 7666 4157 7662
      4155 7628
TIME...MOT...LOC 2028Z 232DEG 25KT 4151 7654

RXR
Special weather statement, May 29, 4:32 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
432 PM EDT Fri May 29 2020

PAZ004-005-010-292115-
McKean PA-Warren PA-Elk PA-
432 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 515 PM EDT...

At 432 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Frewsburg to near Clarion. Movement was
northeast at 35 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Warren, Bradford, Ridgway, Kane, Johnsonburg, Allegany State Park,
Sheffield, Wetmore, Russell, Wilcox, James City, Rew, Ludlow,
Marshburg, Kinzua Bridge State Park, Portland Mills, Scandia,
Cyclone, Westline and Warren South.

This includes the following COVID-19 Test Sites...
Laboratory Collection Site - Ridgway...
and Warren General Hospital.

LAT...LON 4200 7844 4127 7874 4137 7897 4135 7902
      4135 7908 4134 7909 4134 7910 4141 7910
      4143 7906 4145 7906 4145 7898 4144 7896
      4162 7896 4163 7930 4200 7914
TIME...MOT...LOC 2032Z 244DEG 32KT 4203 7906 4117 7942

RXR
Local storm report, May 29, 4:41 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 E SHUNK               41.56N 76.72W
05/29/2020  M1.00 INCH       SULLIVAN           PA   TRAINED SPOTTER

            QUARTER-SIZED HAIL, LARGE TREE LIMBS DOWN
            AND 50-60 MPH GUST (ESTIMATED).

&&
Special weather statement, May 29, 4:48 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
448 PM EDT Fri May 29 2020

PAZ065-066-292130-
York PA-Lancaster PA-
448 PM EDT Fri May 29 2020

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN LANCASTER
AND SOUTHEAST YORK COUNTIES UNTIL 530 PM EDT...

At 447 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wernersville to near Stewartstown. Movement
was east at 30 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Lancaster, Ephrata, Millersville, Willow Street, New Holland, Akron,
Leola, Paradise, Denver, Reamstown, Rothsville, Strasburg,
Quarryville, Gap, Adamstown, Terre Hill, Delta, Wakefield, Churchtown
and Leacock.

This includes the following COVID-19 Test Sites...
Clipper Magazine Stadium...
Lancaster General Hospital...
Pennsylvania College of Health Sciences...
and WellSpan Health.

LAT...LON 4031 7614 4014 7587 4010 7594 4004 7594
      3996 7599 3987 7599 3985 7602 3983 7602
      3982 7604 3976 7606 3976 7608 3973 7610
      3974 7611 3972 7614 3972 7655 3973 7655
TIME...MOT...LOC 2047Z 248DEG 28KT 4030 7610 3970 7653

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:02 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more3 hr
May 29, 12:45 PM EDTSevere Thunderstorm WarningCTPWarren45 min
May 29, 1:14 PM EDTSpecial Weather StatementCTPFranklin31 min
May 29, 1:15 PM EDTSpecial Weather StatementCTPMontour30 min
May 29, 1:28 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
May 29, 1:30 PM EDTSpecial Weather StatementCTPColumbia30 min
May 29, 1:39 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Sullivan37 min
May 29, 1:45 PM EDTSpecial Weather StatementCTPCumberland, Dauphin, Lebanon, Schuylkill30 min
May 29, 1:55 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry50 min
May 29, 1:58 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York47 min
May 29, 2:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Northumberland, Schuylkill29 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningCTPAdams25 min
May 29, 2:43 PM EDTSpecial Weather StatementCTPSchuylkill32 min
May 29, 2:44 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, York46 min
May 29, 3:11 PM EDTSpecial Weather StatementCTPAdams34 min
May 29, 3:18 PM EDTSpecial Weather StatementCTPSchuylkill27 min
May 29, 3:36 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill114 min
May 29, 3:39 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
May 29, 3:43 PM EDTSpecial Weather StatementCTPAdams, York32 min
May 29, 3:44 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill61 min
May 29, 3:48 PM EDTSpecial Weather StatementCTPWarren42 min
May 29, 4:00 PM EDTSpecial Weather StatementCTPSullivan30 min
May 29, 4:05 PM EDTAreal Flood AdvisoryCTPSchuylkill115 min
May 29, 4:13 PM EDTSpecial Weather StatementCTPLancaster47 min
May 29, 4:28 PM EDTSpecial Weather StatementCTPSullivan32 min
May 29, 4:32 PM EDTSpecial Weather StatementCTPMcKean43 min
May 29, 4:48 PM EDTSpecial Weather StatementCTPLancaster42 min
May 29, 5:19 PM EDTSpecial Weather StatementCTPElk41 min
May 29, 5:25 PM EDTSpecial Weather StatementCTPLancaster50 min
May 29, 5:37 PM EDTSpecial Weather StatementCTPPotter23 min
May 29, 5:53 PM EDTSpecial Weather StatementCTPCameron, Clearfield, Potter37 min
May 29, 6:47 PM EDTSpecial Weather StatementCTPLancaster28 min
May 29, 6:57 PM EDTSpecial Weather StatementCTPHuntingdon33 min
May 29, 7:32 PM EDTSpecial Weather StatementCTPJuniata, Mifflin28 min
May 29, 7:33 PM EDTSpecial Weather StatementCTPColumbia, Montour, Snyder42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.